Alert archive / Washington / High Wind Watches in 2017

High Wind Watch 1, NWS Seattle, WA

February 4, 2017San Juan County, Washington

NWS Seattle, WA issued this high wind watch at Feb 4, 2017, 2:42 PM PST for San Juan County, Washington. It took effect at Feb 5, 2017, 4:00 PM PST. It was in force for 254 days.

The area

The counties it named.

The facts

Issued
Feb 4, 2017, 2:42 PM PST (22:42 UTC)
In effect from
Feb 5, 2017, 4:00 PM PST
Expired
Oct 17, 2017, 2:47 PM PDT
In force
254 days
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 10.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2017-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2017-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
475 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

049 
WWUS76 KSEW 042242
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
242 PM PST SAT FEB 4 2017

WAZ001-503-051330-
/O.NEW.KSEW.HW.A.0001.170206T0000Z-170206T2000Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-
242 PM PST SAT FEB 4 2017

...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING. 

* SOME AFFECTED LOCATIONS...LYNDEN...FERNDALE...BELLINGHAM...
  CHERRY POINT...LUMMI ISLAND...ORCAS ISLAND...LOPEZ ISLAND.

* WIND...NORTHEAST 25 TO 40 MPH WITH GUSTS OF 50 TO 60 MPH.

* TIMING...FRASER OUTFLOW WINDS WILL BEGIN LATE SUNDAY
  AFTERNOON...THEN PEAK EARLY MONDAY MORNING. WINDS WILL SUBSIDE
  ON MONDAY AFTERNOON.

* IMPACTS...WINDS OF THIS STRENGTH CAN CAUSE POWER OUTAGES AND
  SOME TREE DAMAGE. HIGH PROFILE VEHICLES WILL BE CHALLENGING TO
  HANDLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

WWW.WEATHER.GOV/SEATTLE
3 follow-up statements
277 
WWUS76 KSEW 051311
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
511 AM PST SUN FEB 5 2017

WAZ001-503-052330-
/O.UPG.KSEW.HW.A.0001.170206T0000Z-170206T2000Z/
/O.NEW.KSEW.WI.Y.0005.170206T0000Z-170206T2000Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-
511 AM PST SUN FEB 5 2017

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO NOON PST
MONDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO NOON
PST MONDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* SOME AFFECTED LOCATIONS...LYNDEN...FERNDALE...BELLINGHAM... 
  CHERRY POINT...LUMMI ISLAND...ORCAS ISLAND...LOPEZ ISLAND. 

* WIND...NORTHEAST WINDS LOCALLY 25 TO 35 MPH WITH GUSTS TO 55
  MPH.

* TIMING...FRASER OUTFLOW WINDS WILL DEVELOP LATE TODAY AND PEAK
  EARLY MONDAY MORNING. THE WINDS WILL EASE MONDAY AFTERNOON.

* IMPACTS...WINDS THIS STRONG CAN BREAK TREE LIMBS AND DOWN SMALL
  TREES. LOCAL POWER OUTAGES ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

WWW.WEATHER.GOV/SEATTLE
648 
WWUS76 KSEW 171135
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
435 AM PDT Tue Oct 17 2017

WAZ001-503-506-507-510-172330-
/O.NEW.KSEW.HW.A.0001.171018T1500Z-171019T0400Z/
San Juan County-Western Whatcom County-Western Skagit County-
Everett and Vicinity-Admiralty Inlet Area-
435 AM PDT Tue Oct 17 2017

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

The National Weather Service in Seattle has issued a High Wind
Watch, which is in effect from Wednesday morning through
Wednesday evening. 

* WIND...Southeast and south winds will increase Wednesday 
  morning and persist into early Wednesday evening. Sustained wind
  speeds of 20 to 35 mph are possible, with gusts of 40 to 50 
  mph.

* SOME AFFECTED LOCATIONS...Everett, Port Townsend, Whidbey
  Island, Anacortes, the San Juan Islands, Bellingham.

* TIMING...Winds will increase Wednesday morning, peak on
  Wednesday afternoon, then ease on Wednesday evening.

* IMPACTS...Winds of this magnitude can cause tree damage and 
  scattered power outages. This will be the first event of this 
  magnitude this season. Such events commonly bring more impacts 
  in terms of tree damage and power outages than the same wind 
  later in the season. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
wind event. Continue to monitor the latest forecasts.

&&

$$

WAZ516-517-172330-
/O.NEW.KSEW.HW.A.0001.171018T1300Z-171019T0300Z/
North Coast-Central Coast-
435 AM PDT Tue Oct 17 2017

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

The National Weather Service in Seattle has issued a High Wind
Watch, which is in effect from Wednesday morning through
Wednesday evening. 

* WIND...Southeast and south winds will increase Wednesday 
  morning and persist into early Wednesday evening. Sustained wind
  speeds of 20 to 35 mph are possible, with gusts of 40 to 50 
  mph.

* SOME AFFECTED LOCATIONS...Westport, Ocean Shores, Hoquiam,
  Kalaloch, La Push, Forks, Neah Bay.

* TIMING...Winds will increase Wednesday morning, peak on
  Wednesday afternoon, then ease on Wednesday evening.

* IMPACTS...Winds of this magnitude can cause tree damage and 
  scattered power outages. This will be the first event of this 
  magnitude this season. Such events commonly bring more impacts 
  in terms of tree damage and power outages than the same wind 
  later in the season. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
wind event. Continue to monitor the latest forecasts.

&&

$$

www.weather.gov/seattle
244 
WWUS76 KSEW 172147
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
247 PM PDT Tue Oct 17 2017

WAZ001-503-506-507-510-181200-
/O.UPG.KSEW.HW.A.0001.171018T1500Z-171019T0400Z/
/O.NEW.KSEW.HW.W.0008.171018T1800Z-171019T0600Z/
San Juan County-Western Whatcom County-Western Skagit County-
Everett and Vicinity-Admiralty Inlet Area-
247 PM PDT Tue Oct 17 2017

...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 11 PM PDT
WEDNESDAY...

The National Weather Service in Seattle has issued a High Wind
Warning, which is in effect from 11 AM to 11 PM PDT Wednesday.
The High Wind Watch is no longer in effect. 

* WIND...Southeast and south winds will increase Wednesday morning
  and persist into early Wednesday evening. Sustained wind speeds
  of 20 to 35 mph are possible, with gusts to 50 mph. 

* SOME AFFECTED LOCATIONS...Everett, Port Townsend, Whidbey 
  Island, Anacortes, the San Juan Islands, Bellingham. 

* TIMING...Winds will increase late Wednesday morning, peak on
  Wednesday afternoon, then ease Wednesday evening. 

* IMPACTS...Winds of this magnitude can cause tree damage and 
  scattered power outages. This will be the first event of this 
  magnitude this season. Such events commonly bring more impacts 
  in terms of tree damage and power outages than the same wind 
  later in the season. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of this magnitude can cause tree damage and scattered power
outages. Large falling branches have been known to cause 
fatalities during windstorms. 

Secure loose outdoor objects or light-weight furniture before the
winds arrive.

&&

$$

WAZ516-517-181200-
/O.UPG.KSEW.HW.A.0001.171018T1300Z-171019T0300Z/
/O.NEW.KSEW.HW.W.0008.171018T1800Z-171019T0600Z/
North Coast-Central Coast-
247 PM PDT Tue Oct 17 2017

...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 11 PM PDT
WEDNESDAY...

The National Weather Service in Seattle has issued a High Wind
Warning, which is in effect from 11 AM to 11 PM PDT Wednesday.
The High Wind Watch is no longer in effect. 

* WIND...Southeast and south winds will increase Wednesday morning
  and persist into early Wednesday evening. Sustained wind speeds
  of 25 to 40 mph are possible, with gusts of 55. 

* SOME AFFECTED LOCATIONS...Westport, Ocean Shores, Hoquiam, 
  Kalaloch, La Push, Forks, Neah Bay. 

* TIMING...Winds will increase Wednesday morning, peak on
  Wednesday afternoon, then ease Wednesday evening. 

* IMPACTS...Winds of this magnitude can cause tree damage and 
  scattered power outages. This will be the first event of this 
  magnitude this season. Such events commonly bring more impacts 
  in terms of tree damage and power outages than the same wind 
  later in the season. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds of this magnitude can topple trees onto roads, 
vehicles, and rooftops. Falling trees or large branches have been 
known to cause fatalities during windstorms.

Secure loose outdoor objects or light-weight furniture before the
winds arrive.

&&

$$

WAZ509-511-556-558-559-181200-
/O.NEW.KSEW.WI.Y.0015.171018T1800Z-171019T0600Z/
Tacoma Area-Hood Canal Area-Bellevue and Vicinity-
Seattle and Vicinity-Bremerton and Vicinity-
247 PM PDT Tue Oct 17 2017

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM PDT WEDNESDAY...

The National Weather Service in Seattle has issued a Wind
Advisory, which is in effect from 11 AM to 11 PM PDT Wednesday. 

* WIND...Southeast 20 to 30 mph with gusts 40 mph.

* SOME AFFECTED LOCATIONS...Seattle, Bellevue, Tacoma, Bremerton. 

* TIMING...Winds will increase early Wednesday afternoon and peak
  during the evening commute. 
  
* IMPACTS...Winds of this magnitude can cause minor tree damage
  and local power outages. This will be the first event of this 
  magnitude this season. Such events commonly bring more impacts 
  in terms of tree damage and power outages than the same wind 
  later in the season. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds up to 35 mph with gusts up to 55
mph are expected. Winds this strong can make driving 
difficult, especially for high profile vehicles. Use extra 
caution.

&&

$$

www.weather.gov/seattle

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this high wind watch went out at Feb 4, 9:50 AM PST, 4 hours 52 minutes earlier.

Area forecast discussion, Feb 4, 9:50 AM PST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
950 AM PST Sat Feb 4 2017

.SYNOPSIS...A cold upper level low offshore will maintain cool moist
southwest flow aloft over Western Washington through Sunday for
periods of rain and possibly some spotty light snow on higher hills
on Sunday. The low will weaken and move across the area Monday
morning with light snow likely. Another low will keep the air mass
cold with scattered rain or snow showers on Tuesday. A warm front
will bring rain and warmer conditions Wednesday night and Thursday.

&&

.SHORT TERM...The cold upper level low was offshore near 48N/133W
this morning with southwest flow aloft over W WA. Bands of moisture
wrapping around the low will be moving inland across W WA this
weekend in the SW flow aloft. Snow levels should be around 2000 feet
today, except for western Whatcom County, which means all
precipitation today will be rain. NE Fraser River valley outflow is
keeping temperatures over Whatcom county near or below freezing and
the layer of sub-freezing air is shallow, so a mix of light snow,
light freezing rain and light rain can be expected probably through
tonight. A Winter Weather advisory has been issued to address the
mix. SW flow aloft will continue to bring snow to the Cascades,
where an advisory is in effect through tonight.

The Fraser river valley outflow is currently weakening with the BLI-
YWL pressure gradient down to -10.5 MB, so locally windy conditions
will diminish through the day.

The upper level low will begin moving slowly E tonight and will be
near the northern tip of Vancouver Island early Sunday morning. Snow
levels will lower as the cold air with the low approaches the area
down to 500-1000 feet over the N interior and around 1000 feet over
the rest of the interior. This is low enough so that some light snow
may be mixed in with the rain over higher hills, especially in the
afternoon.

The upper level low will weaken into an upper level trough Sunday
night, then move E across the area Monday morning. Snow levels will
drop to near sea level as increasing Fraser river valley outflow
combines with the cold air aloft in the trough. Fortunately, the
trough doesn't look like a big precipitation producer, but there
should be enough precipitation for up to 3 inches of snow late
Sunday night through Monday. GEFS plume plots for snow support these
amounts.

The increasing Fraser river valley outflow will increase again with
borderline high winds possible. The 12Z GFS forecasts the BLI-YWL
gradient getting up to -20.4 MB at 09Z Monday. The NAM is at  -18.4
MB. A high wind watch will be considered for the afternoon package.
Kam

.LONG TERM...Previous discussion...As the upper low crosses the area
through the day Monday...the precip signature over the area looks to
thin out some.
This will not completely dispel the chances of precip...but may
allow for a slight breather before the next weak round pushes into
the area Monday night and into Tuesday as a secondary trough moves
through. Wednesday hints at a slight break in the action during the
afternoon and early evening hours as a meager upper level ridge
provides the briefest of succor. In its wake is a good news/bad news
situation: the good news is that temperatures warm up with daytime
highs approaching 50...the bad news is it is going to be awfully
rainy...with some impressive QPF amounts over the area. This may
need to be monitored for potential hydrologic concerns...but that is
still pretty far out yet.  SMR

&&

.AVIATION...A deep upper low near 48N 134W will drift slowly
eastward and maintain strength over the next 24 hours. This will
lead to strong southwest-west flow aloft over western Washington.
A cold front will push inland this afternoon, accompanied by a
band of heavier rain and lower cigs. The front will be followed
tonight by post-frontal convective showers owing to colder air
aloft. Cigs and vsbys should improve some later tonight, mainly
due to a little lifting of the cigs in the more unstable post-
frontal air mass.

KSEA...A cold front arriving from the Pacific early this evening
will be preceded by several hours of enhanced rain and IFR cigs
this afternoon. Southerly winds will be a bit gusty behind the
front this evening, gusts around 20-25 kt. Cigs may lift into the
020-030 range overnight in the more unstable air mass behind the
front, but scattered showers will continue to move past the
terminal.   Haner

&&

.MARINE...A surface trough and cold front will sweep inland late
this afternoon and this evening, followed by a brief surge of
strong southwest gradients. This will lead to small-craft strength
southerlies through Puget Sound, as well as a surge of westerlies
through the Strait and into the northern inland waters tonight.

A fairly weak low will move southeast from the offshore waters
across southwest Washington Sunday night and Monday. This will
initiate stronger northerly flow across the forecast area, with
Fraser outflow winds over the northern part of the forecast area
-- probably gale force in the northern inland waters around Sunday
night and Monday morning. Just issued a Gale Watch to give proper
lead time for the possibility of that occurrence.

Current forecasts indicate that a fairly vigorous Pacific frontal
system could reach the area late Wednesday, with gale southerlies
over the coastal waters and in the western Strait of Juan de Fuca.
Current model runs don't really support this idea, but models in
the longer range have been showing poor agreement and run-to-run
consistency. Haner/McDonnal

&&

.HYDROLOGY...No river flooding expected for the next 7 days.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisory until 4 AM PST Sunday for
     Western Whatcom County.

     Winter Weather Advisory until 4 AM PST Sunday for Cascades of
     Pierce and Lewis Counties-Cascades of Snohomish and King
     Counties-Cascades of Whatcom and Skagit Counties.

PZ...Small Craft Advisory until 3 PM PST Sunday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

     Small Craft Advisory from 6 PM this evening to 3 AM PST Sunday
     for Central U.S. Waters Strait Of Juan De Fuca-East
     Entrance U.S. Waters Strait Of Juan De Fuca.

     Gale Watch from Sunday afternoon through Monday afternoon for
     Northern Inland Waters Including The San Juan Islands.

     Small Craft Advisory until 3 AM PST Sunday for Northern Inland
     Waters Including The San Juan Islands.

     Small Craft Advisory from 3 PM this afternoon to 3 AM PST Sunday
     for Puget Sound and Hood Canal.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 3:06 AM PSTSmall Craft AdvisorySEW6 days
Feb 4, 9:03 AM PSTGale WatchSEW18 hr
Feb 4, 11:52 AM PSTWinter Storm WarningSEW16 hr

Nearby

High Wind Watches in Washington, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.